New Mexico, 2016Flash Flood in New Mexico, September 7, 2016
September 7, 2016 · NWS EPZ · 1 event in 1 county or zone
The remnants of Hurricane Newton moved into the region which combined with an upper trough moving over the Rockies. With plenty of moisture and lift, heavy rain occurred across the region and caused some flash flooding around Winston.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of Hurricane Newton moved into the region which combined with an upper trough moving over the Rockies. With plenty of moisture and lift, heavy rain occurred across the region and caused some flash flooding around Winston.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 7, 1:47 PM MST, 7 hours 25 minutes earlier.
Area forecast discussion, Sep 7, 1:47 PM MST, 7 hours 25 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
247 PM MDT WED SEP 7 2016
.SYNOPSIS...
Tropical Storm Newton continues to stream moisture across the
Borderland, with scattered to numerous showers and locally heavy
rain west...and isolated to scattered showers east. Areas of heavy
rain and the greatest threat for wider-scale flooding will
continue this evening primarily over the Gila and surrounding
areas. However any location could see isolated heavy rain and
local flooding. Newton's remnants sweep across New Mexico
tomorrow for another shot at showers across the Borderland. Most
of the moisture will get flushed east of the area Friday.
Primarily dry weather for Friday and Saturday with a return of
moisture expected to bring rain chances back Sunday through
Tuesday.
&&
.DISCUSSION...
Working with phase two of this current weather scenario bringing
rain and possible flooding to the region. Yesterday/last night
brought the focus to areas east of the Rio Grande while
today/tonight's is focused west with the affects of TS Newton. We
did see limited heavy rain yesterday and overnight stream across E
and C El Paso county into Otero where the NAM initially painted
it. We still see PW's above record levels for our region this time
of year. Now with wetted ground we see continued potential for
both heavy rainfall rates from any storm and flash flooding thanks
to quick runoff and reduced soil retention. The widespread flash
flood potential is now over the Bootheel and Gila, with just
isolated potential with discrete storms east. The models do keep
the primary rainfall compact over SE AZ moving over the GILA this
evening and overnight. Even there we are just not seeing much more
that lgt/mod stratiform rain.
Late evening hours tonight the remnant of Newton should be
crossing the AZ/NM border through the Gila. Models show it to be
slow to lift out and keep a QPF bullseye over the GILA through the
night. Thus in collaboration w/ ABQ NWS we have extended the FFA
through the night for the GILA and Sierra County. It will end for
the southwest zones at 8pm this evening. For Thursday what is left
of Newton should be an open trough slowly tracking east across
central NM. Models have been stingy on producing pcpn with it for
our area...but seem to have upped the potential in recent
offerings. We will keep isold/sct showers/thunderstorms for most
zones as this feature passes given the still abundant moisture in
our environment.
Friday looks to provide a much more complete sweep eastward and
out of moisture across the region from NW to SE as we come under
NW flow on the backside of Newton's trough exit. Thus we are
looking at much drier conditions in dry NW continental flow and
thus a very sharp reduction in rain/storm potential. That pattern
should hold through Saturday, with most, if not all of the region
remaining storm-free. The one caveat is a backdoor front push
will in from the east into the E zones. Moisture behind it will be
quite limited and shallow. But still a few showers could be
realized over the Sacs Saturday.
Finally to round out this 7-day discussion we see an open flow
from the Gulf back into the region on deeper east and southeast
winds. This will get us back in the shower and thunderstorm realm
with isolated to scattered showers in for all locations for Sunday
through Tuesday.
14-Bird
&&
.AVIATION...Valid 08/00Z - 08/00Z.
Tropical moisture from the remnants of Newton is exiting. However
west of the Rio Grande until 06Z: BKN030 BKN100 BKN200 WITH SCT
+RATS vsby 3 sm. LCL IFR IN +RA BR BKN005 OVC100 vsby 1 sm. WINDS SW
10 g 20. E of the Rio Grande SCT-BKN030-050 BKN100 ISOLD TO SCT
TSTM. Winds SW 8 G 15kts. Aft 06Z: SCT-BKN040-060 SCT-BKN100-140
WITH ISOLD tstm aft 18z.
20-Novlan
&&
.FIRE WEATHER...
Moisture continues to stream north from Mexico as Tropical Storm
Newton tracks towards southern Arizona and eventually southwest New
Mexico. This will result in elevated chances for wetting precip
through late Wednesday for most zones and carrying into Thursday for
northwestern fire zones. Heavy rain and flash floods will continue
to be the main threat the next 24 to 36 hours.
Cloud cover will keep temps cool and MIN RH values will remain high
with readings over 50 percent across the area through Wednesday and
above 40 percent or more on Thursday.
Drier air will arrive on Friday allowing for warmer temps and lower
MIN RH values. A cold front will move past Saturday with slightly
cooler conditions and extra low level moisture. This will bring
additional chances of rain in the weekend and early next week as
isolated to scattered storms develop each afternoon.
20-Novlan
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 68 87 69 92 / 30 10 10 0
Sierra Blanca 65 85 67 90 / 30 20 20 0
Las Cruces 64 86 64 91 / 30 20 10 0
Alamogordo 65 87 64 91 / 40 20 10 0
Cloudcroft 50 70 50 72 / 50 50 20 20
Truth or Consequences 63 84 64 90 / 70 30 20 0
Silver City 57 77 61 84 / 80 40 20 10
Deming 63 86 64 92 / 40 20 20 0
Lordsburg 63 83 64 90 / 60 30 10 0
West El Paso Metro 68 87 69 92 / 30 20 10 0
Dell City 65 88 65 92 / 30 10 10 0
Fort Hancock 68 88 70 93 / 30 10 10 0
Loma Linda 63 82 66 86 / 30 20 10 0
Fabens 67 87 68 92 / 30 10 10 0
Santa Teresa 66 86 66 91 / 30 20 10 0
White Sands HQ 65 85 65 90 / 30 20 10 0
Jornada Range 62 86 62 91 / 30 20 10 0
Hatch 64 86 64 91 / 40 20 20 0
Columbus 65 86 65 92 / 30 20 20 0
Orogrande 66 85 66 90 / 30 20 10 0
Mayhill 54 77 56 78 / 50 40 20 20
Mescalero 56 79 56 79 / 50 40 20 10
Timberon 54 76 55 78 / 50 40 20 20
Winston 55 80 57 83 / 100 40 20 10
Hillsboro 59 82 62 88 / 70 30 20 10
Spaceport 63 85 63 90 / 50 20 20 0
Lake Roberts 54 79 56 85 / 90 50 20 10
Hurley 57 80 61 86 / 60 40 20 10
Cliff 52 81 57 90 / 90 40 20 10
Mule Creek 50 80 54 85 / 80 50 20 0
Faywood 59 83 62 88 / 60 40 20 10
Animas 60 85 62 90 / 50 20 20 0
Hachita 60 85 62 90 / 40 20 20 0
Antelope Wells 60 84 62 89 / 40 20 20 0
Cloverdale 58 80 62 84 / 50 30 20 0
&&
.EPZ Watches/Warnings/Advisories...
NM...Flash Flood Watch until 8 PM MDT this evening for NMZ403>407.
Flash Flood Watch through late tonight for NMZ401-402-408-409.
TX...None.
&&
14/20Hazardous weather outlook, Sep 7, 9:44 AM MST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1044 AM MDT WED SEP 7 2016
NMZ401>409-081645-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
1044 AM MDT WED SEP 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO AND SOUTHWEST NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
...FLASH FLOOD ADVISORY REMAINS IN EFFECT THROUGH 8 PM THIS
EVENING...
DEEP MOISTURE ASSOCIATED WITH TS NEWTON CONTINUES TO STREAM OVER
SOUTHWESTERN NEW MEXICO. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL
CONTINUE ACROSS THE PORTIONS OF SW NEW MEXICO WEST OF THE RIO
GRANDE TODAY THROUGH THIS EVENING. SOME WILL PRODUCE HEAVY RAIN
AND POSSIBLE FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
DRYING BEGINS THURSDAY WITH MOSTLY DRY CONDITIONS EXPECTED FOR
FRIDAY AND SATURDAY. A BACKDOOR FRONT FROM THE EAST WILL COOL THE
REGION A BIT FOR THE WEEKEND. SUNDAY MOISTURE SWINGS BACK IN FROM
THE SOUTH AND BRINGS STORM CHANCES BACK TO THE REGION SUNDAY
ONWARD.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE URGED TO CALL IN REAL-TIME REPORTS OF HEAVY RAIN AND
FLASH FLOODING.
NMZ410>417-TXZ418>424-081645-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1044 AM MDT WED SEP 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
HEALTHY AMOUNTS OF MOISTURE ASSOCIATED WITH TS NEWTON REMAIN OVER
THE REGION. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE
LIKELY TO MOVE OVER AREAS OF SOUTHERN NEW MEXICO AND FAR WEST
TEXAS TODAY. A FEW ISOLATED STORMS MAY PRODUCE HEAVY RAIN AND
LOCAL ISOLATED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
DRYING BEGINS THURSDAY WITH MOSTLY DRY CONDITIONS EXPECTED FOR
FRIDAY AND SATURDAY. A BACKDOOR FRONT FROM THE EAST WILL COOL THE
REGION A BIT FOR THE WEEKEND. THIS WILL ALSO BRING A BIT OF
MOISTURE TO THE EAST FOR POSSIBLE STORMS OVER THE SACS ON SATURDAY
AFTERNOON. SUNDAY MOISTURE SWINGS BACK ACROSS THE REST OF THE
REGION FROM THE SOUTH AND BRINGS STORM CHANCES BACK TO THE REGION
SUNDAY ONWARD.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE URGED TO CALL IN REAL-TIME REPORTS OF HEAVY RAIN AND
FLASH FLOODING.
BIRD
In the hours before
Local storm report, Sep 7, 3:12 PM MST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
412 PM MDT WED SEP 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HEAVY RAIN LAS CRUCES 32.32N 106.78W
09/07/2016 M1.00 INCH DONA ANA NM TRAINED SPOTTER
1 INCH OF RAIN REPORTED IN 20 MINUTES.
&&
EVENT NUMBER EPZ1600322
JARSpecial weather statement, Sep 7, 3:55 PM MST, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
455 PM MDT WED SEP 7 2016
TXZ420>424-072345-
SALT BASIN TX-NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY TX-
SOUTHERN HUDSPETH HIGHLANDS TX-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES TX-
455 PM MDT WED SEP 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HUDSPETH COUNTY UNTIL 545
PM MDT...
AT 453 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 18 MILES SOUTH OF CORNUDAS TO 6 MILES SOUTH OF
FORT QUITMAN. MOVEMENT WAS NORTHEAST AT 35 MPH.
WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THESE STORMS ALONG WITH
LOCALLY TORRENTIAL RAINFALL.
LOCATIONS IMPACTED INCLUDE...
FORT QUITMAN...
SIERRA BLANCA...
FRENCHMAN CANYON...
SALT FLAT...
QUITMAN CANYON...
AND SUNSET RANCHES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3072 10492 3074 10511 3075 10516 3079 10519
3078 10521 3081 10522 3079 10526 3083 10529
3081 10531 3084 10534 3085 10540 3089 10540
3099 10555 3108 10560 3113 10568 3164 10552
3194 10492 3096 10491
TIME...MOT...LOC 2253Z 242DEG 29KT 3152 10538 3097 10558
HARDIMANLocal storm report, Sep 7, 4:18 PM MST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
518 PM MDT WED SEP 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD EAST MESA 32.38N 106.72W
09/07/2016 DONA ANA NM OTHER FEDERAL
WIDESPREAD MINOR FLOODING AND WATER PONDING. WATER UP
TO A FOOT DEEP.
&&
EVENT NUMBER EPZ1600323
JARFlash Flood, Sierra
- When
- September 7, 9:12 PM MST to 11:00 PM MST
- Where
- Sierra County, 0.68 mi NW of Winston to 0.6 mi W of Winston
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 33.357, -107.658
Cuchillo Creek overflowed and flooded Highway 52 in Winston. Water was up to 2 feet deep across the highway.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Minnesota, September 7, 2016$1.0 million · EF1 · 1 event
- Damaging Wind in Illinois, September 7, 2016$100,000 · 78 kt wind · 1 event
- Flash Flood and Flooding in Wisconsin, September 7 to 12, 2016$41,000 · 55 kt wind · 12 events
- Flash Flooding and Damaging Wind in Iowa, September 7 to 8, 2016$29,000 · 52 kt wind · 5 events
- Lightning Strike in Iowa, September 7, 2016$30,000 · 1 event
- Hail and Damaging Winds in North Dakota, September 7, 20162 in hail · 14 events
- Damaging Winds in Virginia, September 7, 201650 kt wind · 13 events
- Heavy Rain in Iowa, September 7 to 8, 201610 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 7 to 8, 201650 kt wind · 8 events
- Hail in South Dakota, September 7, 20162.5 in hail · 6 events
- Hail and Damaging Winds in Michigan, September 7, 2016$4,000 · 52 kt wind · 5 events
- Damaging Winds in Maryland, September 7, 201650 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659960.